Page 5 of 8 FirstFirst 12345678 LastLast
Results 41 to 50 of 78

Thread: 4-Aminopyridine treatment for chronic spinal cord injury

  1. #41

    Test post

    Tried twice to post a long message, but it got wiped out.

  2. #42

    Question

    Ok, I think I've got this figured out!

    Dr. Wise, I came down with transverse myelitis on 7/25/05, T6 ASIA A. I began recovery in November 2005 with toe wiggles and have progressed to a return of all feeling (some still slightly impaired), and voluntary movement in all muscles, although the hamstrings, gluts and the muscles that lift the ankles are noticably weaker than other muscles. I can now walk with a walker in therapy, record of 439 feet in three segments, in about 30 minutes elapsed time.

    Today my doctor suggested I try 4-AP. He also recommended that I start to decrease the amount of baclofen I am taking.

    Do you think 4-AP would be of help to me? If so, should I wait until I decrease the baclofen before starting the 4-AP? Would it be best to start after the holidays, when I'm in therapy on a regular schedule, or just start now?

    Are there any remedies to the side effects...loose stools would be a problem for me to manage while I am home alone. Are these side effects persistent, or do they dissipate over time?

    TIA,
    Koshki

  3. #43
    Quote Originally Posted by koshki
    Ok, I think I've got this figured out!

    Dr. Wise, I came down with transverse myelitis on 7/25/05, T6 ASIA A. I began recovery in November 2005 with toe wiggles and have progressed to a return of all feeling (some still slightly impaired), and voluntary movement in all muscles, although the hamstrings, gluts and the muscles that lift the ankles are noticably weaker than other muscles. I can now walk with a walker in therapy, record of 439 feet in three segments, in about 30 minutes elapsed time.

    Today my doctor suggested I try 4-AP. He also recommended that I start to decrease the amount of baclofen I am taking.

    Do you think 4-AP would be of help to me? If so, should I wait until I decrease the baclofen before starting the 4-AP? Would it be best to start after the holidays, when I'm in therapy on a regular schedule, or just start now?

    Are there any remedies to the side effects...loose stools would be a problem for me to manage while I am home alone. Are these side effects persistent, or do they dissipate over time?

    TIA,
    Koshki
    Koshki,

    Regarding weaning of baclofen before or after starting 4-AP, it probably is not important. The clinical trials of 4-AP used subjects who were still on their baclofen. I don't think that the two drugs have adverse interactions with each other. If you wean off baclofen before you start 4-AP, you may experience a period of increased spasticity. In fact, 4-AP has been reported to reduce spasticity in some people.

    4-AP has two major effects on the central nervous system, both emanating from the same mechanism of action. The drug blocks the fast-voltage sensitive potassium channel. This channel reduces the duration of action potentials (the signals that neurons use to signal to each other). Therefore, blocking the potassium channel results in longer duration action potentials. Longer duration action potentials can get across demyelinated zones better. When they arrive at the synapse (the connection between the axon and another neuron), long duration action potentials also result in the release of more neurotransmitters. Therefore, what 4-AP does is increase the efficacy, efficiency, and reliability of action potential transmission in the brain and spinal cord.

    The side effects of 4-AP also come from these mechanisms. First, 4-AP generally increases the excitability of the nervous system. So, many people when they initially take 4-AP may be more nervous, jittery, and may even have insomnia. Second, 4-AP increases both sympathetic and parasympathetic activity and transient imbalances of the two may result in changes in blood pressure, bowel and bladder contractions, sweating, skin blood flow (flushing sensation), etc. Third, while 4-AP has relatively less direct effects on muscles, vasculature, and gut, high doses of the drug may affect these tissues as well. However, the body accomodates fairly quickly to 4-AP. Thus, if the dose is ramped up over a period of 1-2 weeks (described in other posts), the side effects are considerably less.

    I don't know whether 4-AP will have any effect on you. It is often hard to predict. About a third of people with spinal cord injury show some kind of measurably improvement from taking the drug. However, as many as 80% of the people have less measurable benefits, such as redution of fatigue, better motor control, less spasticity, etc. The best way to find out is to try the drug. To my knowledge, 4-AP has not been tested in clinical trial on people with transverse myelitis. Assuming that your transverse myeltis produced damage to your spinal cord from reduces blood flow, there may be demyelination and loss of axons. In that case, 4-AP may well have beneficial effects.

    Please let us know whether it has any effects.
    Wise.

  4. #44

    How long before I see results?

    I have gone through the ramp-up period with 4-AP and have been on the therapeutic dosage for about a week now.

    How long should I wait before I see results? I'm not sure what I should be looking for either. Because I have been experiencing slow recovery without the drug, I'm not sure what impact it may have on me now.

    Koshki

  5. #45
    Hi I have TM and been on 4-AP for over 1 year. Everyone is different but the changes i noticed are less spasms, more sensations, less tired. Good luck just give it some time to work. anty
    Be always determined in Life and Love

  6. #46
    Quote Originally Posted by koshki
    I have gone through the ramp-up period with 4-AP and have been on the therapeutic dosage for about a week now.

    How long should I wait before I see results? I'm not sure what I should be looking for either. Because I have been experiencing slow recovery without the drug, I'm not sure what impact it may have on me now.

    Koshki
    Koshki, since 4-AP directly improves conduction of action potentials in demyelinated axons, its effects should show up as soon as the drug is at the correct dose. Sensory improvements tend to be most prominent in the beginning. Because motor improvements depend on muscle, there may be gradual improvements of motor strength and reductions in fatigue over several days or weeks. As Anty pointed out, 4-AP may reduce spasms and spasticity. This may be frequently so subtle that these effects may not be clear until you taper off the drug.

    Not everybody responds to 4-AP. Perhaps about a third of people with spinal cord injury do. You have myelitis. I don't think that there is much experience with giving 4-AP as people are recovering from myelitis.

    Wise.

  7. #47
    I am a C4/5 Incomplete Asia C, 2.5 years out. I started on 4AP in January. I felt woozy the first few days, but by the time I was at 4x10mgs/day, no bad effects. I feel a sort of resting muscle tone from it, which I can use functionally. My motor strength was significantly increased, and continues to improve. With all the PT I do also, it has been great!

  8. #48
    Quote Originally Posted by pegasus
    I am a C4/5 Incomplete Asia C, 2.5 years out. I started on 4AP in January. I felt woozy the first few days, but by the time I was at 4x10mgs/day, no bad effects. I feel a sort of resting muscle tone from it, which I can use functionally. My motor strength was significantly increased, and continues to improve. With all the PT I do also, it has been great!
    Hi, Pegasus. I am glad that you are having some improvement. Your description of the effect is one of the reasons why it has been so very difficult to do objective clinical trials on 4-AP for spinal cord injury. Most of the time, people report better function but it is often quite subtle. Because both the extent and distribution of demyelination are different amongst people, the effects of the drug also varies.

    Because they have more consistent and greater demyelination, people with MS turn out to have more consistent effects from 4-AP. The effects were quite significant. People were able to walk faster, longer, and better on the drug. It turns out that the faster was easier to measure and the timed walk was the primary outcome criteria.

    The FDA requires two phase 3 clinical trials and have indicated to Acorda that they will require a second phase 3 clinical trial before they will approve Fampridine SR for MS. Acorda will be starting this trial soon. This trial could take as long as a year to do.

    Wise.

  9. #49

    Thanks to this forum, I'm adjusting my dosage

    I spoke with my doctor after realizing that he only had me on a total of 30 mg per day, versus the 40 mg recommended here. Then, due to a mixup between the pharmacy and the USPS, I was completely out of the 4-ap for over a week, and had to start from the beginning all over again. (I had an adverse reaction when I went from 30 to 40 abruptly.)

    So, once I get up to the 40 mg per day, I will re-evaluate and report back here. I wonder if the effects (if any) for me will be hard to detect because of the amount of return I am already experiencing. My doctor said to give it a month at the full dosage before deciding. Does that seem appropriate?

    Koshki

  10. #50
    Junior Member
    Join Date
    Aug 2004
    Location
    Raleigh, NC
    Posts
    16
    Is 4-AP relevant for Ischemic injuries?

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •